Thyroid UK

Exogenous T3 toxicosis following consumption of a contaminated weight loss supplement

Possibly not the right way to go about acquiring T3!

It most certainly is concerning if any weight-loss products contain undeclared thyroid hormone.

Endocrinol Diabetes Metab Case Rep. 2017 Aug 29;2017. pii: 17-0087. doi: 10.1530/EDM-17-0087. eCollection 2017.

Exogenous T3 toxicosis following consumption of a contaminated weight loss supplement.

D'Arcy R1, McDonnell M1, Spence K1, Courtney CH1.

Author information

1 Regional Centre for Endocrinology, Royal Victoria Hospital, Belfast UK.


A 42-year-old male presented with a one-week history of palpitations and sweating episodes. The only significant history was of longstanding idiopathic dilated cardiomyopathy. Initial ECG demonstrated a sinus tachycardia. Thyroid function testing, undertaken as part of the diagnostic workup, revealed an un-measureable thyroid-stimulating hormone (TSH) and free thyroxine (T4). Upon questioning the patient reported classical thyrotoxic symptoms over the preceding weeks. Given the persistence of symptoms free tri-iodothyronine (T3) was measured and found to be markedly elevated at 48.9 pmol/L (normal range: 3.1-6.8 pmol/L). No goitre or nodular disease was palpable in the neck. Historically there had never been any amiodarone usage. Radionucleotide thyroid uptake imaging (123I) demonstrated significantly reduced tracer uptake in the thyroid. Upon further questioning the patient reported purchasing a weight loss product online from India which supposedly contained sibutramine. He provided one of the tablets and laboratory analysis confirmed the presence of T3 in the tablet. Full symptomatic resolution and normalised thyroid function ensued upon discontinuation of the supplement.


Free tri-iodothyronine (T3) measurement may be useful in the presence of symptoms suggestive of thyrotoxicosis with discordant thyroid function tests. Thyroid uptake scanning can be a useful aid to differentiating exogenous hormone exposure from endogenous hyperthyroidism. Ingestion of thyroid hormone may be inadvertent in cases of exogenous thyrotoxicosis.

Medicines and supplements sourced online for weight loss may contain thyroxine (T4) or T3 and should be considered as a cause of unexplained exogenous hyperthyroidism.

PMID: 28883920

PMCID: PMC5581371

DOI: 10.1530/EDM-17-0087

Full paper freely available here:

3 Replies

Just thought it worth pointing out that sibutramine seems to have been withdrawn in Europe - due to cardiovascular risk!

Poor chap might have been even worse off if the substance had contained what it claimed to. Who knows?


A timely warning.


I know we moan about not being able to get it easily but yes a timely warning to go through recognised and tested channels. He must have wondered what had hit him! Plus taking it without being familiar of what it could contain and the dangers must have been really frightening.

1 like

You may also like...